Kansas, 2017

Hail and Damaging Winds in Kansas, June 29 to 30, 2017

June 29 to 30, 2017 · NWS DDC · 19 events in 7 counties and zones

An upper level shortwave trough dipped southeast into the Central Rockies, in turn ejecting a series of H5 vort maxima out across the Western High Plains, downstream of the trough axis. Meanwhile, an attendant frontal boundary pushed through western Kansas later today while moisture continues to pool ahead of it with surface dewpoints remaining well up into the 60s(F).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level shortwave trough dipped southeast into the Central Rockies, in turn ejecting a series of H5 vort maxima out across the Western High Plains, downstream of the trough axis. Meanwhile, an attendant frontal boundary pushed through western Kansas later today while moisture continues to pool ahead of it with surface dewpoints remaining well up into the 60s(F). Substantial instability (MLCAPE values in excess of 2000 to 3000 J/kg) and steep low/mid level lapse rates under +70kt westeries aloft |set the stage for thunderstorm development in an axis of increased convergence associated with the boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 29, 5:04 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 29, 5:04 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
604 PM CDT Thu Jun 29 2017

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Friday)
Issued at 208 PM CDT Thu Jun 29 2017

Convective allowing models are fairly aggressive with respect to
upscale thunderstorm growth across western into south central Kansas
this evening. The old cold front has already begun to wash out with
models shoeing more broad easterly surface winds heading into
tonight. As earlier concerns of initial development across the far
southeast have waned, models such as the HRRR have become more
aggressive with the upscale growth into a qlcs wind event well into
central Kansas before midnight. We've increased pops to account
for these latest model runs, as well as adjusted overnight lows
for early Friday morning downward. Large hail up to 2 inches may
be the primary threat in the western counties while a wind threat
and heavy rain threat may be more likely with time this evening
into central Kansas counties.

Friday the area will be under the influence of weak northeasterly
surface flow, as a a midlevel shortwave move  across the KS/NE line by
the afternoon. This should produce scattered showers and
thunderstorms through the afternoon given the average MUCAPES
around 500 j/KG.

.LONG TERM...(Friday night through Thursday)
Issued at 208 PM CDT Thu Jun 29 2017

The front and major instability/CAPE axis moves farther southeast
into the southern Plains by Saturday. Any storm threats by Saturday
might be in the extreme west it at all. However, the entire southern
High Plains region maintains relatively high dew points, with richer
moisture not being scoured out. The GFS already has a trough across
the Rockies  by Sunday  with vorticity advection into Kansas by
Sunday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 603 PM CDT Thu Jun 29 2017

Short term models earlier this afternoon have been in good
agreement with bringing a cluster of strong to severe
thunderstorms across western Kansas early tonight. Strong winds
and heavy rainfall appear to be the main hazards. Timing so fair
has also been in decent agreement between the last few runs so
will follow the latest trend and introduce strong winds in excess
of 45 knots and at least IFR visibilities and ceilings with these
storms. Timing and track favors the Garden City terminal between
01z and 03z Friday and the Dodge City, Hays and possibly even
Liberal terminals between 02z and 04z Friday. Once these storms
pass the prevailing winds will become north northeast at 10 to 15
knots through the remainder of the night. Model soundings suggest
the potential for some MVFR stratus being possible between late
tonight, especially between 09z and 15z Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  83  60  87 /  80  30  20   0
GCK  63  82  58  88 /  60  20  20  10
EHA  62  82  59  86 /  20  20  20  10
LBL  64  84  60  88 /  50  20  20  10
HYS  63  81  59  88 /  70  30  20   0
P28  69  86  63  89 /  70  40  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Burgert
Hazardous weather outlook, Jun 29, 3:26 AM CST, 16 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
426 AM CDT Thu Jun 29 2017

KSZ030-031-043>046-061>066-074>081-084>090-300930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
426 AM CDT Thu Jun 29 2017 /326 AM MDT Thu Jun 29 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible across central and
eastern portions of southwest Kansas this evening. The main threat
will be golf ball to tennis ball size hail and damaging winds in
excess of 60 mph.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Strong to marginally severe thunderstorms will be possible Friday
with the potential for up to quarter size hail and wind gusts
upward of 60 mph. Thunderstorms will then be possible nearly each
day through the early part of next week. However, the potential
for severe weather is low.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  No hazards.

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, mainly east of a
Garden City to Ashland line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

32

In the hours before

Special weather statement, Jun 29, 6:46 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
746 PM CDT THU JUN 29 2017

KSZ061-074-300145-
Stanton KS-Hamilton KS-
746 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON AND
NORTHWESTERN STANTON COUNTIES UNTIL 845 PM CDT/745 PM MDT/...

At 746 PM CDT/646 PM MDT/, Doppler radar was tracking a strong
thunderstorm 4 miles south of Holly, or 19 miles west of Syracuse,
moving southeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.

LAT...LON 3807 10204 3792 10163 3761 10176 3762 10204
TIME...MOT...LOC 0046Z 300DEG 26KT 3799 10211

RBURG

The radar

The Dodge City radar (KDDC), 170 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

12 hail, 5 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Hail, Stanton

When
June 29, 7:44 PM CST
Where
Stanton County, 3.5 mi N of Manter
Measured
1.75 in hail
Reported by
Public
Coordinates
37.570, -101.890

Hail, Stanton

When
June 29, 7:51 PM CST
Where
Stanton County, 2.65 mi NE of Manter
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.550, -101.850

Hail, Stanton

When
June 29, 8:10 PM CST
Where
Stanton County, 11.86 mi S of Stanton Co Arpt
Measured
3 in hail
Reported by
Public
Coordinates
37.410, -101.670

Hail, Stevens

When
June 29, 8:26 PM CST
Where
Stevens County, 9.92 mi NNW of Feterita
Measured
1 in hail
Reported by
Public
Coordinates
37.290, -101.520

Hail, Morton

When
June 29, 9:34 PM CST
Where
Morton County, 13.55 mi WSW of Richfield
Measured
2.75 in hail
Reported by
Public
Coordinates
37.200, -102.010

Hail, Meade

When
June 29, 9:53 PM CST
Where
Meade County, 1.65 mi E of Fowler Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.380, -100.150

Hail, Barber

When
June 29, 9:55 PM CST
Where
Barber County, Sun City
Measured
1.75 in hail
Reported by
Public
Coordinates
37.380, -98.920

Heavy Rain, Comanche

When
June 29, 10:00 PM CST to 11:30 PM CST
Where
Comanche County, 16.7 mi ESE of Buttermilk
Reported by
Public
Coordinates
37.030, -99.040

The home station observed rates of 9 inches per hour. The total was 3.36 inches.

Hail, Barber

When
June 29, 10:06 PM CST
Where
Barber County, 2.97 mi NNE of Sun City
Measured
2.75 in hail
Reported by
Public
Coordinates
37.420, -98.900

Hail, Comanche

When
June 29, 10:09 PM CST
Where
Comanche County, 6.65 mi ESE of Coldwater Stark Arpt
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.230, -99.210

Thunderstorm Wind, Comanche

When
June 29, 10:10 PM CST
Where
Comanche County, 16.7 mi ESE of Buttermilk
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.030, -99.040

Four inch diameter tree limbs were broken by the high wind.

Hail, Barber

When
June 29, 10:15 PM CST
Where
Barber County, 3 mi NNE of Sun City
Measured
2.75 in hail
Reported by
Public
Coordinates
37.420, -98.899

Hail, Clark

When
June 29, 10:40 PM CST
Where
Clark County, 7.68 mi S of Ashland Krier Arpt
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
37.060, -99.750

Thunderstorm Wind, Comanche

When
June 29, 11:10 PM CST
Where
Comanche County, 16.7 mi ESE of Buttermilk
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.030, -99.040

Tree limbs of 4 inches in diameter were blown down by the high wind.

Thunderstorm Wind, Barber

When
June 29, 11:45 PM CST
Where
Barber County, 6.94 mi WNW of Hardtner
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.050, -98.770

Numerous tree limbs up to 3 inches in diameter were broken. Hail of unknown size stripped leaves from nearby corn.

Heavy Rain, Barber

When
June 30, 12:00 AM CST to 2:00 AM CST
Where
Barber County, 6.94 mi WNW of Hardtner
Reported by
Public
Coordinates
37.050, -98.770

Rainfall of 2.50 inches was observed.

Thunderstorm Wind, Barber

When
June 30, 12:13 AM CST
Where
Barber County, 1.38 mi N of Stubbs
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.040, -98.570

A barn roof was torn off by the high winds. There was significant tree damage also.

Thunderstorm Wind, Barber

When
June 30, 12:13 AM CST
Where
Barber County, 1.38 mi N of Stubbs
Measured
81 kt (93 mph) measured gust
Reported by
Public
Coordinates
37.040, -98.570

Winds to 93 MPH were recorded by the home weather station before the equipment was blown down.

Hail, Clark

When
June 30, 1:43 AM CST
Where
Clark County, 9.39 mi NW of Englewood
Measured
0.88 in hail
Reported by
Public
Coordinates
37.140, -100.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711345, 711346, 711347, 711348, 711349, 711350, 711351, 711357, 711352, 711353, 711359, 711364, 711355, 711360, 711361, 711358, 711362, 711363, 711356.